Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 209, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2018, 7:36 PM CDT for McHenry County, Pierce County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2018, 7:36 PM CDT (00:36 UTC)
- Expired
- Jul 14, 2018, 8:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties McHenry County, ND, Pierce County, ND
The radar
The Minot AFB radar (KMBX), 65 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 4:14 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1876 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 2246 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted.
048
WUUS53 KBIS 150036
SVRBIS
NDC049-069-150130-
/O.NEW.KBIS.SV.W.0209.180715T0036Z-180715T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
736 PM CDT SAT JUL 14 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northwestern Pierce County in north central North Dakota...
East central McHenry County in north central North Dakota...
* Until 830 PM CDT.
* At 736 PM CDT, a severe thunderstorm was located 7 miles west of
Balta, or 15 miles southwest of Rugby, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Balta around 750 PM CDT.
Other locations impacted by this severe thunderstorm include Orrin
and Silva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4841 9984 4830 9985 4830 9984 4806 9985
4803 10026 4811 10039 4830 10026
TIME...MOT...LOC 0036Z 251DEG 23KT 4819 10019
HAIL...1.00IN
WIND...<50MPH
$$
ABELING3 follow-up statements
064
WWUS53 KBIS 150053
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
753 PM CDT SAT JUL 14 2018
NDC049-150102-
/O.CAN.KBIS.SV.W.0209.000000T0000Z-180715T0130Z/
McHenry ND-
753 PM CDT SAT JUL 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MCHENRY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has Moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central North Dakota.
LAT...LON 4841 9984 4806 9986 4803 10023 4827 10024
TIME...MOT...LOC 0052Z 253DEG 24KT 4821 10001
$$
NDC069-150130-
/O.CON.KBIS.SV.W.0209.000000T0000Z-180715T0130Z/
Pierce ND-
753 PM CDT SAT JUL 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN PIERCE COUNTY...
At 752 PM CDT, a severe thunderstorm was located near Balta, or 11
miles south of Rugby, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
northwestern Pierce County, including the following locations...
Orrin and Silva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4841 9984 4806 9986 4803 10023 4827 10024
TIME...MOT...LOC 0052Z 253DEG 24KT 4821 10001
HAIL...1.00IN
WIND...<50MPH
$$
ABELING292 WWUS53 KBIS 150107 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 807 PM CDT SAT JUL 14 2018 NDC069-150130- /O.CON.KBIS.SV.W.0209.000000T0000Z-180715T0130Z/ Pierce ND- 807 PM CDT SAT JUL 14 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR CENTRAL PIERCE COUNTY... At 806 PM CDT, a severe thunderstorm was located 5 miles southeast of Rugby, moving northeast at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Rugby, Balta and Silva. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4841 9984 4806 9986 4804 10012 4833 10006 TIME...MOT...LOC 0106Z 241DEG 26KT 4832 9989 HAIL...1.00IN WIND...<50MPH $$ ABELING
182
WWUS53 KBIS 150121
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
821 PM CDT SAT JUL 14 2018
NDC069-150131-
/O.EXP.KBIS.SV.W.0209.000000T0000Z-180715T0130Z/
Pierce ND-
821 PM CDT SAT JUL 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIERCE COUNTY WILL
EXPIRE AT 830 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central North Dakota.
LAT...LON 4841 9984 4806 9986 4804 10012 4833 10006
TIME...MOT...LOC 0121Z 251DEG 23KT 4835 9976
$$
EDWARDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:54 PM CDT, 4 hours 42 minutes earlier.
Area forecast discussion, Jul 14, 2:54 PM CDT, 4 hours 42 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 254 PM CDT Sat Jul 14 2018 .SHORT TERM...(This evening through Sunday) Issued at 227 PM CDT Sat Jul 14 2018 Latest satellite and surface observations at 230 pm CDT show a narrow band of towering cu forming in the vicinity of the cold front, from Kenmare in Ward county southwest to just near Dickinson, to western Slope and Bowman counties. As the cold front moves east through the remaining afternoon hours, the weak cap will be broken and expect thunderstorm initiation along the frontal zone as it moves east. The current forecast anticipates a narrow band of cape and shear across central North Dakota in the vicinity of the frontal zone late this afternoon and evening. The forecast zero to 6 km shear vectors cross the frontal zone nearly perpendicular so discrete cells will be favored initially, but the shear begins to align with the frontal zone in the evening so a more linear form of convection will be then favored. GOES 16 satellite meso sector is in place over the northern plains through 09z in anticipation of severe convection. The convection will is expected to move east of teh region after midnight. On Sunday, the upper low will advance east into Ontario with h500 ridging moving into the northern plains. Expect much cooler temperatures Sunday as the cold front ushers in temperatures in the 70s. .LONG TERM...(Sunday night through Saturday) Issued at 227 PM CDT Sat Jul 14 2018 Overall the long term trend will be dominated by a broad h500 ridge pattern, with a weak transient upper ripple moving through Tuesday night and Wednesday. This means slowly moderating temperatures from the 70s on Monday back into the 80s to around 90 by Thursday into the weekend. There will be a chance of thunderstorms Tuesday night and Wednesday, and again Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1216 PM CDT Sat Jul 14 2018 Hazards to aviation will focus on scattered thunderstorms expected to form along a cold front moving into central and southwest North Dakota by mid afternoon. Threat of thunderstorms will end after 03-05Z. VFR. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA LONG TERM...WAA AVIATION...WAA
Hazardous weather outlook, Jul 14, 7:24 PM CDT, 12 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 724 PM CDT Sat Jul 14 2018 NDZ005-012-013-022-023-034>036-041-042-160030- Rolette-McHenry-Pierce-Sheridan-Wells-Morton-Burleigh-Kidder- Hettinger-Grant- 724 PM CDT Sat Jul 14 2018 /624 PM MDT Sat Jul 14 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms along a cold front through the evening and some will be severe with hail up to half dollar size and wind gusts as high as 65 mph being the main threats, in addition to the lightning, of course. Brief but heavy rain will fall from the stronger storms. And a tornado is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms later Tuesday into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters, caLL the National Weather Service in Bismarck with weather reports, 701-223-4582. NDZ001>004-009>011-017>021-031>033-040-043-160030- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McKenzie- Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Slope- Bowman- 724 PM CDT Sat Jul 14 2018 /624 PM MDT Sat Jul 14 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms later Tuesday into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ025-037-044>048-050-051-160030- Foster-Stutsman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 724 PM CDT Sat Jul 14 2018 /624 PM MDT Sat Jul 14 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated thunderstorms until 1 AM CDT. Most storms will not be severe but hail up to nickle size and wind gusts as high as 45 mph will be possible from storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms later Tuesday into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters, caLL the National Weather Service in Bismarck with weather reports, 701-223-4582. JP Martin
In the hours before
Special weather statement, Jul 14, 3:34 PM CDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Bismarck ND
334 PM CDT SAT JUL 14 2018
NDZ018-019-142100-
Mercer-Dunn-
334 PM CDT SAT JUL 14 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUNN AND
NORTHWESTERN MERCER COUNTIES UNTIL 400 PM CDT/300 PM MDT/...
At 334 PM CDT/234 PM MDT/, a strong thunderstorm was located 5 miles
northeast of Halliday, or 22 miles east of Killdeer, moving east at
25 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Halliday and Twin Buttes.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4754 10235 4757 10203 4756 10202 4754 10203
4754 10195 4746 10184 4733 10200 4732 10236
TIME...MOT...LOC 2034Z 262DEG 23KT 4743 10228
ABELINGLocal storm report, Jul 14, 4:22 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
422 PM CDT SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TORNADO 3 SSE DODGE 47.27N 102.18W
07/14/2018 DUNN ND PUBLIC
TORNADO ON THE GROUND.
&&
KSLocal storm report, Jul 14, 4:45 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
445 PM CDT SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TORNADO 5 SSE DODGE 47.24N 102.16W
07/14/2018 DUNN ND LAW ENFORCEMENT
TORNADO LIFTED AT 420 PM CDT. THE DURATION
OF THE TORNADO EVENT WAS 5 MINUTES.
&&
KSLocal storm report, Jul 14, 4:49 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
449 PM CDT SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM FUNNEL CLOUD 10 S GOLDEN VALLEY 47.15N 102.06W
07/14/2018 MERCER ND TRAINED SPOTTER
THE DURATION OF THE FUNNEL CLOUD EVENT WAS 2
MINUTES.
&&
KSLocal storm report, Jul 14, 5:55 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
555 PM CDT SAT JUL 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TORNADO 1 ESE DODGE 47.30N 102.19W
07/14/2018 DUNN ND LAW ENFORCEMENT
OUTBUILDINGS DAMAGED ON A FARM. FARM HOUSE
NOT DAMAGED. NO INJURIES OR FATALITIES
REPORTED. TIME OF THE EVENT IS ESTIMATED
BASED ON RADAR.
&&
JP MARTINThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:45 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 60 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.